Michigan, 2025

Hail in Michigan, August 7, 2025

August 7, 2025 · NWS DTX · 1 event in 1 county or zone

A thunderstorm produced 1 inch hail near Owendale.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

A thunderstorm produced 1 inch hail near Owendale.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Aug 7, 1:53 PM EST, 1 hour 7 minutes earlier. Its key messages:

  • Hot and muggy weather builds in this weekend with heat index well into the 90s Saturday through Monday.
  • Low chance of showers and thunderstorms tomorrow.
  • Mainly dry over the weekend, with a better chance of showers and thunderstorms returning early next week.
Area forecast discussion, Aug 7, 1:53 PM EST, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
253 PM EDT Thu Aug 7 2025

.KEY MESSAGES...

- Hot and muggy weather builds in this weekend with heat index well
into the 90s Saturday through Monday.

- Low chance of showers and thunderstorms tomorrow.

- Mainly dry over the weekend, with a better chance of showers and
thunderstorms returning early next week.

&&

.DISCUSSION...

Moderate instability (MLcapes 1500+ J/kg) has built up over
southeast Michigan as temperatures have risen well into the 80s with
mid to upper 60 dew pts. The near surface flow remains weak, which
has allowed some backing off the winds over far eastern areas near
the Lakes, which is allowing for some modest convergence areas,
which should be sufficient to touch off isolated-scattered activity.
Particularly across northern two thirds of the CWA as a significant
shortwave tracks through the northern Great Lakes. There is 25-30
knot effective shear tracking into southeast Michigan from the west,
and with borderline downdraft capes, could see a stray cell become
strong and approach severe limits with a downburst, as suggested by
machine learning. Slow movement will bring localized heavy rain
threat, especially if storms re-fire near the same location like
they did yesterday.

Another shortwave/MCV tracking in from the western Great Lakes
tomorrow looks to bring another low chance of showers and
thunderstorms. Once again, best chance over the northern half of the
CWA. Considerable uncertainty with the potential upstream activity
late tonight around the Milwaukee/Chicago areas however.

Strong upper level wave/500 MB low tracking through the Pacific
Northwest this afternoon into the northern Rockies tonight before
heading off into south central Canada over the weekend.  This will
allow upper level ridge axis and associated heat from the ridge
center established over New Mexico/Four Corners region to fold over
into Lower Michigan Friday night into Saturday, with 591+ DAM
heights at 500 MB over southeast Michigan. Main instability
axis/steep mid level lapse rates look to remain back across the
western Great Lakes during this time, but instability gradient does
push into the CWA, offering up a very low chance of a
shower/thunderstorm as low level southwest flow ramps up. Mid level
flow will be very weak however, and no clear trigger at this time,
along with the mid levels being very warm and dry. Assuming
convection holds off on Saturday, 850 MB temps of 19 C supportive of
highs reaching into the lower 90s. Bulk of the guidance suggests dew
pts mainly in the upper 60s to around 70 degrees, thus heat index
holding in the 90s, short of heat advisory criteria. Further low
level warming supports highs in the low to mid 90s on Sunday, but
convection could short circuit highs. However, it appears the subtle
height falls will not arrive until Sunday evening/night. Cumulative
heat effects could potentially support a heat advisory in urban
settings. Indications (Euro) are then the front and moisture axis
will get hung over over far southern Lower Michigan Monday through
Wednesday, supporting a diurnal chance of showers and thunderstorms
each day with above normal temperatures.

&&

.MARINE...

South-southeast flow continues this afternoon following the
departure of high pressure. Peak winds expected over the northern
half of Lake Huron, given the fetch, with gusts up around 15-20kts.
The rest of the region sees slightly weaker wind gusts closer to 10-
15kts. Shower/storm chances this afternoon are generally confined
towards the nearshore waters with the bulk of activity occuring
overland. Better chances to see scattered thunderstorms over the
open waters of Lake Huron comes late this evening into Friday as a
weak warm front lifts into the upper Great Lakes. Region remains on
the northern edge of a central CONUS ridge Friday through the
weekend which brings continued lighter southerly winds and periodic
scattered storm chances.

&&

.PREV DISCUSSION...
Issued at 128 PM EDT Thu Aug 7 2025

AVIATION...

Healthy 3.5-5kft cu field has rapidly developed across the region
early this afternoon. While the greatest chance to see scattered
showers or storms remains over the Thumb area, satellite does show a
convergence axis in the cloud field from Lapeer down through Oakland
county so have added Prob30 mention for PTK this afternoon. No
changes to the inherited mentions for FNT/MBS as confidence in
coverage is not high enough to switch up to a Tempo group. Will
still need to monitor the Detroit terminals as lake breezes from St
Clair/Erie could support pop-up activity towards the city, however
for now will continue to run with dry forecast today.

For DTW/D21 Convection... At this time, thunderstorm potential is
too low to include in the forecast.

THRESHOLD PROBABILITIES...

* Low for thunderstorms this afternoon.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...None.
Lake Huron...None.
Lake St Clair...None.
Michigan waters of Lake Erie...None.
&&

DISCUSSION...SF
MARINE.......KDK/SS
AVIATION.....KDK

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, Aug 7, 2:10 PM EST, 50 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
310 PM EDT Thu Aug 7 2025

MIZ047>049-053>055-060>063-068>070-075-076-082-083-081015-
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer-
St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe-
310 PM EDT Thu Aug 7 2025

This hazardous weather outlook is for southeast Michigan.

.DAY ONE...This Afternoon and Tonight

Isolated strong thunderstorms, mainly north of I-94, are possible
through early evening. These storms will be capable of producing
localized wind gusts of 50+ mph and locally heavy rainfall. Storm
motion looks to be variable.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Isolated thunderstorms are possible Friday. Severe weather is not
anticipated.

Heat and humidity arrives this weekend with heat indices in the 90s
Saturday, Sunday, and Monday.

Better chance of showers and thunderstorms returns early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-081015-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
310 PM EDT Thu Aug 7 2025

This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.

.DAY ONE...This Afternoon and Tonight

Isolated strong thunderstorms, mainly over Lake Huron, are possible
through tonight. These storms will be capable of producing localized
wind gusts of 45 knots and locally heavy rainfall. Storm motion
looks to be variable.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Isolated thunderstorms are possible Friday. Severe weather is not
anticipated.

Better chance of showers and thunderstorms returns early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.

SF

In the hours before

Special weather statement, Aug 7, 2:21 PM EST, 39 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
321 PM EDT Thu Aug 7 2025

MIZ049-072000-
Huron MI-
321 PM EDT Thu Aug 7 2025

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL HURON COUNTY THROUGH 400
PM EDT...

At 321 PM EDT, Doppler radar was tracking a strong thunderstorm over
Elkton, or 10 miles south of Caseville. This thunderstorm was nearly
stationary.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Bad Axe, Port Austin, Pigeon, Elkton, Kinde, Owendale, Verona,
Pinnebog, Port Crescent State Park, Filion, Rapson, and Bay Port.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4370 8332 4386 8338 4410 8294 4378 8281
TIME...MOT...LOC 1921Z 267DEG 4KT 4380 8323

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

SF

The radar

The Detroit radar (KDTX), 116 km away, was scanning. The volume nearest the first event began at 19:59 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Huron

When
August 7, 3:00 PM EST
Where
Huron County, 2 mi E of Owendale
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
43.730, -83.230

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2025Every state in 2025This day in weather historyWarnings in Michigan, August 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1283539.